MAUDE Adverse Event Report: COOK ENDOSCOPY 6 SHOOTER SAEED MULTI-BAND LIGATOR; MND, LIGATOR, ESOPHAGEAL

COOK ENDOSCOPY 6 SHOOTER SAEED MULTI-BAND LIGATOR; MND, LIGATOR, ESOPHAGEAL
Catalog Number MBL-6-F-I
Medical Device Problem Codes Migration or Expulsion of Device (1395); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Hemostasis (1895)
Date of Event 08/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.An evaluation of the photos provided by the user confirmed the report.Although it is unknown which set of photos the device said to be involved is tied to, the photos depict a possibility of slippage of the band from the varix.Without return of the complaint device, a further evaluation could not be performed.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The additional information provided indicated that the device was used with a non fujinon scope.The user is advised to use this device with a fujinon scope since this device contains an f part number which accommodates fujinon scopes.Slippage of the band from the varix can occur if the endoscope is advanced beyond the banded site.The instructions for use advise the user that "passing endoscope over a previously placed band may dislodge band." prior to distribution, all 6 shooter saeed multi-band ligators are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During three (3) separate endoscopic variceal ligation (evl) procedures, the physician used four (4) cook 6 shooter saeed multi-band ligators.According to a medical report on (b)(6) 2017, during the accomplishment of two (2) procedures of elastic ligation of esophageal varices in different patients, failure occurred in the release of the elastic "bands", where more than half of them did not keep obliterating the varicose veins aspirated by the cap [barrel] [bands were not tight enough] (see related mdr 1037905-2017-00698), or lost immediately after release [bands fall off site prematurely] (subject of this report).This fact caused immediate hemorrhagic intercurrence in both patients, since after the aspiration, it was not possible to contain varicose hemorrhage, which led to the physician shed [completing] varicose sclerosis with ethamolin.Both patients evolved well and did not need to remain hospitalized.On (b)(6) 2017, the physician performed an eda (high digestive endoscopy) in a patient in another institution, with another device.The presence of large caliber esophageal varices with the presence of hematocyst was observed on the surface of a varicose cord, suggesting recent bleeding.Elastic band ligation was performed and another experience was unpleasant and more traumatic.Significant bleeding occurred after varice aspiration and failure of the elastic band.Another spare kit was used and it also failed to fire the bands.It was necessary to infiltrate 30 ml of ethamolin diluted in hypertonic glucose to contain the bleeding.The patient was shocked, with significant hemodynamic instability, on ventilatory prosthesis, in the use of vasoactive drugs (see related mdr 1037905-2017-00700).The doctor asks for an evaluation of the materials by the manufacturer, since he has been doing this procedure for fourteen (14) years and this fact has never happened.The procedures were performed on different days, appliances and hospitals.One (1) unit of product was returned sealed referring to lot w3835931; this unit was discarded.Additional information received on 11/17/2017: in the first procedure, the first two (2) bands were successfully implanted.In the second and mainly in the third procedure, none of the bands worked, that is, all the bands did not remain adhered to the superficial mucosal wall of the varicose veins.On two (2) occasions, the patients were not hospitalized and the procedures were elective.They did not show active bleeding and had no endoscopic signs of recent bleeding.With the failure of the device, bleeding occurred after aspiration of the varicose veins and ligature failures.I had to resort to sclerosis of varicose veins.Both cases, patients progressed well and were discharged on the same day.In the third case, the patient was hospitalized and had bleeding from varix ruptured for four (4) days.At the time of the examination, the patient was in good condition and hemodynamically stable.During aspiration of the first area of varicose segment to be ligated, the device failed and the aspirated point ruptured [bands were not tight enough].No elastic band operated and the patient presented massive and bulky bleeding.Once again, i had to undergo sclerotherapy with 2.5% monoethanolamine oleate solution.In this case, the patient presented in shock with major hemodynamic instability, being immediately taken to the intensive care unit.

Brand Name
6 SHOOTER SAEED MULTI-BAND LIGATOR
Common Device Name
MND, LIGATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7043467
Report Number1037905-2017-00699
Device Sequence Number1332081
Product Code MND
UDI-Device Identifier00827002252400
UDI-Public(01)00827002252400(17)180519(10)W3868171
Combination Product (Y/N)N
Initial Reporter CountryBR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberMBL-6-F-I
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/24/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2017
Initial Report FDA Received Date11/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;